Friday, July 13, 2012

Menstrual Cycles after Methotrexate

I've googled ad nauseum to get some information on what my cycles might be like after taking Methotrexate (mtx) to dissolve my ectopic pregnancy.  I found a lot of information on getting your first period after the injection, but not much else.  Here is my experience (disclaimer:  this post talks about lady bits and bodily fluids, if you're eating lunch or don't much care to hear about the state of my vag, feel free to exit now...no hard feelings)

I got my first period exactly 4 weeks and 1 day after the D&C/MTX combo.  It was fine.  A little heavier than usual.  A bit more crampy.  But nothing that I couldn't handle.  I was almost relieved because I was terrified that it would be awful and painful, but it was maybe 15% worse than usual.

Since you're not supposed to get pregnant until 3 full cycles after the mtx shot (it's a nasty drug that depletes all your foliate so a pregnancy too early can result in some pretty serious birth defects like spina bifida and cleft palate).  I decided to go on birth control.  This was a terrible idea.  My body had gone from pregnant to not pregnant very quickly, but my hormones took nearly 2 weeks to drop down to a non pregnant level as the pregnancy slowly dissolved and was reabsorbed by my body.  It really threw my body and hormones completely out of wack.  Adding in more hormones via hormonal birth control was a terrible idea.  I was sick to my stomach and had continuous break through bleeding.  I actually stopped taking them about 3 days before I was to start the placebo pills at the end of the pack because I couldn't take the spotting anymore.  2 days after that I got my second period.  It was lighter than usual with minimal cramping.  It only lasted about 4 days.

That was about 3.5 weeks ago and I'm just about ready to start another period.  My cycles tend to be on the shorter side 25-27 days with a late ovulation and short luteal phase, so I've started taking vitamin B6 to help my lp lengthen a bit.  I'm feeling a bit crampy and bloated so any day now we should be starting cycle #3.

If you found this post because you had an ectopic pregnancy and were given mtx, my heart truly goes out to you.  If you have any questions do not hesitate to contact me via e-mail.

And obviously, no situation is the same and any concerns should be brought up to your doctor.
post signature

4 comments:

Melinda said...

ugh, what a rough situation to add to an already bad time in your life. Hope the following weeks are better and your health and emotions heal.

ShorT1882 said...

thinking of you Melissa!

Tara Lotufo said...

Being a woman sometimes sucks!!!! I finally decided that I was happy with 2 children and went on Mirena...was in so much pain the 1st month that I went to the dr thinking I had pelvic inflammatory disease! It wasnt- just normal side effects! Now I'm 3 mos in and my pd is much lighter and the only pain was in that first month! My husband should have gotten clipped!!!

Shae DErr said...

I had the methoxtrate shot in march and still haven't got my menstural cycle I dk what's going on I have been cramping on and off but nothing I've had light brown discharge some time pinkish its driving ne nuts because I'm ttc again my hcg droped 3weeks after the shot and all I did was bleed on and off for a month some times dark brown or red but nothing more so I need some advice on what might be going on with me

Post a Comment

Have at it...and I will respond to all comments here so check back often to stay in the conversation.